Does HIV cause hair loss? Hey, we don’t blame you for asking; those luscious locks deserve to be looked after! 🤩 But the truth is: for most people, what does cause hair loss is simply genetics or other medical conditions.
Whoop-whoop 🎉, we love good news! It wasn’t always this way; there was a time when HIV medications did lead to hair loss. Luckily, today’s anti-retroviral meds 💊 often don’t lead to thinning hair. In fact, today’s HIV meds causes fewer side effects in general, all while effectively preventing the symptoms, transmission, and progression of HIV. A win-win all round! 👏🏾
My mood depends on how my hair looks.
Wouldn’t it be nice if the amount, quality, style, or color of someone’s hair didn’t matter so much? Unfortunately, this world has decided the opposite. Typical. 😑
Just like with other beauty standards, we people feel a lot of pressure when it comes to our hair. We worry that it affects how people determine our youthfulness, beauty, virility, masculinity, and femininity. It’s all silly, but here we are. 🙍🏾
Hair can also be an expression of culture. Certain hairstyles have become long-standing signatures of Black culture, some dating back to the Civil Rights Movement ✊🏽✊🏾✊🏿 (and beyond). Across the world, different hairstyles can symbolize so much about a person, from their beliefs to their status in society. It really is more than *just hair*. (It’s actually my crown. 👸🏾)
No one has time for a bad hair day
It’s no surprise that hair loss is a sensitive topic. There’s something scary 😱 about thinning hair, as it can be an outward sign of someone being sick. It doesn’t help that we all have associated hair loss with cancer and chemotherapy. Hair loss comes with lots of emotions and, yes, stigma. #downwithstigma 😡
So, if HIV doesn’t cause hair loss, what does?
Well, there are a huge number of reasons why someone’s hair might be thinning. Let’s break them down:
- Hereditary 👶🏾👦🏾👨🏾👴🏾: The big one. If your family has a history of hair loss, it’s pretty likely that you will, too. Certain sex hormones also contribute, like Dihydrotestosterone (DHT), which means that something as early as puberty could trigger hereditary hair loss.
- Stress 😩: The other big one, because it affects so many of us, is stress! Stress can cause temporary hair loss and people living HIV are very prone to stress for a multitude of reasons. Luckily, there are many resources out there for reducing stress, from support groups to relaxation advice. Check them out!
- Hormonal imbalances ⚖️: Affecting both men and women, changes in hormone levels can cause hair to thin or fall out. Most people will think of estrogen or testosterone here, but it could also be caused by issues with someone’s thyroid. In most cases, treating the imbalance can result in hair regrowth.
Other health conditions that might cause hair loss.
Low iron levels: People who are living with HIV are at a higher risk of low iron levels, which can lead to fatigue, weakness, pale skin, and, you guessed it, hair loss.
Hypothyroidism and hyperthyroidism: If your thyroid is “out of whack” and not working as it should, this may cause the body to no longer replace the hairs you normally lose every day.
Alopecia: Alopecia is a common autoimmune skin disease and known to accompany other immune disorders such as HIV. Alopecia can cause hair loss on the scalp, face and sometimes on other areas of the body.
Sexually Transmitted Infections (STIs): Medicine used to treat genital herpes has been known to cause hair loss.
Malnutrition: Poor nutrition, especially a protein deficiency, can “shock” a person’s system and result in hair loss.
In short, it’s highly unlikely that HIV or your HIV medication is causing hair loss, but that doesn’t mean you aren’t at risk from co-occurring conditions and other factors. The important thing is that you understand why your hair might be thinning, and that you have the support you need to feel comfortable with your health, body, and life 🥰. Just so you know, there are fantastic resources out there for people living with HIV to share advice, help each other, or just chat about how great our hair looks today.
A final reminder
While HIV medication is unlikely to cause hair loss these days, if you do experience any side effects then make sure to talk to your doctor. Chances are, the benefits of taking your meds will outweigh any negatives, but your doctor might want to prescribe you an alternative ✅.
And if you have any more HIV-related questions, why not check out our blog? We cover everything from finding a community to whether HIV affects periods.
Come join our private, stigma-free, supportive community.
Health management tools with medication & appointment reminders.
Social networking in a community with conversation & private chats.